Medical Author: Melissa Conrad Stöppler, MD
Medical Editor: Charles Patrick Davis, MD, PhD
Methemoglobinemia is a condition in which more than 1% of the hemoglobin in red blood cells takes the form of methemoglobin. Methemoglobulin is an abnormal form of hemoglobin (the molecule responsible for carrying oxygen in the blood cells) that is unable to bind to oxygen. A small amount of methemoglobin is normal (less than 1% of hemoglobin). Symptoms of anemia develop when this percentage increases over 10%, and levels of 70% are generally fatal.
Methemoglobin can be increased due to two main causes. Some cases of methemoglobinemia are genetic, meaning that an inborn metabolic error leads to an increased proportion of methemoglobin. Most cases of methemoglobinemia are, however, acquired rather than inborn. Exposure to certain oxidizing substances may lead to the conversion of hemoglobin to methemoglobin. Known toxins that can cause methemoglobinemia include aniline dyes, nitrates or nitrites, and, importantly, many medications. The most common medications that have been linked to acquired methemoglobinemia are local anesthetics (lidocaine, prilocaine, and benzocaine) and dapsone, an agent that has been used for the treatment and prevention of Pneumocystis jiroveci (PCP) infection.
Symptoms of this acquired form of methemoglobinemia typically begin after exposure to the offending toxin or new medication. Severity of symptoms depends upon the percentage of methemoglobin, and symptoms are related to the lack of oxygen delivery to tissues. There may be serious symptoms such as cyanosis (bluish discoloration of the skin), shortness of breath, lethargy, headache, dizziness, deterioration of mental functioning, or stupor. It may not always be possible to pinpoint the specific toxin or exposure that caused the methemoglobinemia, but this should always be attempted to prevent inadvertent subsequent and even long-term exposure.
Fortunately, acquired methemoglobinemia can be treated. Treatments include administration of methylene blue, which is an agent that causes reduction of the abnormal hemoglobin. Blood transfusions may also be of benefit in severe cases. In mild cases, recovery often occurs simply by stopping the offending medication or eliminating exposure to the toxin.
Ash-Bernal, Rachel, et al. "Acquired methemoglobinemia: a retrospective series of 138 cases at 2 teaching hospitals." Medicine 83.5 (2004): 265-273.
Denshaw-Burke, Mary, et al. "Methemoglobinemia." Medscape. 27 Jul. 2011. <http://emedicine.medscape.com/article/204178-overview>.
Verive, Michael J., et al. "Pediatric Methemoglobinemia." Medscape. 14 Nov. 2011. <http://emedicine.medscape.com/article/956528-overview>.